Little Pill Big Risk

Little Pill Big Risk Title Image Little Pill Big Risk Title Image

This campaign aims to provide University of Miami students with information about the dangers of fentanyl-laced drugs, actionable harm reduction tips, and support from their peers and University of Miami staff. At the Sandler Center, we believe that offering students the information and resources they need to make safe decisions can save lives.

 

What is Fentanyl?

Fentanyl is a synthetic opioid that drug traffickers mix into their product to make it last longer so they can make a greater profit. It is 50 to 100 times more potent than drugs like heroin and morphine and cannot be detected by sight, smell, or taste. Even just 50 milligrams of fentanyl can be lethal.

What is the Problem?

Increasingly, fentanyl is being found in other commonly used drugs, such as cocaine, methamphetamine, and prescription medications, such as Xanax and Adderall. This can be extremely dangerous, as people will unknowingly consume fentanyl, which can lead to accidental overdoses or death.

What is Narcan?

Naloxone (AKA Narcan) is a life-saving medication that can rapidly reverse an opioid overdose, including those caused by fentanyl.  

Where to Find Narcan:  
Narcan Training:  

The Sandler Center will be hosting Narcan trainings throughout the semester, in collaboration with the Miami Recovery Project, URecovery, and Student Health. All attendees will receive Narcan upon completion of the training. The trainings are open to all students, faculty, and staff.  

Spring 2023 Training Information:  

  • Thursday, February 16th at 12pm 
  • Tuesday, March 7th at 6:30pm (a collaboration with AGLO, but open to all students, faculty, and staff) 
  • Tuesday, April 11th at 5pm (medical campus)
  • Wednesday, April 19th at 7pm 

Pre-register for any of the above trainings here. 

What To Do in an Overdose Situation

Open All Tabs
  • Step 1: Recognize an overdose

    Signs of an Opioid overdose: 

    • Unresponsiveness   
    • Slowed, weak, or stopped breathing  
    • Choking or gurgling sounds 
    • Slowed heart rate 
    • Seizure-like movements
    • Discolored or cold skin
    • Pinpoint pupils 

  • Step 2: Call 911

    Though Narcan can reverse an opioid overdose, it is only a temporary solution. It is essential to get help from medical professionals. The University’s medical amnesty policy will protect the caller and the person requiring medical attention from a disciplinary record. Florida’s 911 Good Samaritan Act will protect you from being arrested or charged with use/possession of drug paraphernalia and possession of small/personal amounts of a controlled substance. 

  • Step 3: Administer Narcan

    Watch this video or review this quick start guide to learn how to administer Narcan. Keep in mind, it can take 2-3 minutes to start working. If the person doesn’t respond within 2-3 minutes, administer Narcan again. The effects are temporary and can wear off within 30-90 minutes.  

    Narcan will not harm someone if given to them and they are not overdosing on an opioid. If you think someone is overdosing, do not hesitate to give them Narcan.  

  • Step 4: Keep the person awake and breathing

    If the person has weak breathing or has stopped breathing, perform CPR. This is best done by someone who has been trained in CPR.  

    Learn CPR by attending a Wellness Center CPR training

  • Step 5: Stay until help arrives and place person in recovery position

    Once the person has begun breathing again, place them in the recovery position to prevent choking. Stay with them until help arrives.  

    Respond to Overdose – Prevent Overdose RI

    Photo Source: Prevent Overdose RI

Safety Tips

Have someone around that is not using drugs that can call for help in an emergency situation. If that is not possible, utilize one of these free services:  

The Brave App: The app helps to connect people who are using drugs with someone who can help in case things go wrong  

Never use Alone Hotline (1-800-484-3731): Operators will stay on the line and notify emergency services if you become unresponsive.  

See above for information on where to find Narcan and learn how to use it

Assume that any pill that is not directly from a pharmacy could contain fentanyl. Start with a small dose to test the strength. If something feels off, consider using less or not using anymore at all.  

The only way to tell if your drugs contain fentanyl is to test your drugs. Note that testing strips cannot tell you how much fentanyl there is or how strong it is.  

Mixing drugs, with alcohol as well, can increase the risk of overdose.